Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 52, NWS Midland/Odessa, TX

July 23, 2009Ector County, Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 23, 2009, 9:15 AM CDT for Ector County, Midland County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2009, 9:15 AM CDT (14:15 UTC)
Expired
Jul 23, 2009, 12:15 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Ector County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 4 km from the middle of the area, began a volume at 14:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 2.3 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2009-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2009-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
528 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 231415
FFWMAF
TXC135-329-231715-
/O.NEW.KMAF.FF.W.0052.090723T1415Z-090723T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
915 AM CDT THU JUL 23 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ECTOR COUNTY IN WEST TEXAS...
  MIDLAND COUNTY IN WEST TEXAS...

* UNTIL 1215 PM CDT

* AT 915 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED
  TO DETECT AN AREA OF MODERATE RAIN MOVING EAST AT 10 TO 15 MPH
  ACROSS ECTOR AND MIDLAND COUNTIES. REPORTS OF 1 TO 3 INCHES OF
  RAINFALL HAVE BEEN RECEIVED FROM THE CITIES OF ODESSA AND MIDLAND.
  LOCAL LAW ENFORCEMENT AND BROADCAST MEDIA CONTINUE TO RELAY REPORTS 
  OF SIGNIFICANT FLOODING IN THE CITIES OF ODESSA AND MIDLAND.
  EXCESSIVE RUNOFF FROM THE EARLY MORNING RAINS WILL CONTINUE TO
  PRODUCE FLASH FLOODING IN THE BOTH CITIES EARLY THIS MORNING.
  MOTORISTS SHOULD BE VERY CAREFUL WHEN DRIVING EARLY THIS MORNING.
  IF ENCOUNTERING A FLOODED ROADWAY...DO NOT ATTEMPT TO CROSS IT.
  THERE HAVE BEEN REPORTS OF VEHICLES SUBMERGED IN FLOOD WATERS THIS
  MORNING. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  ODESSA...WEST ODESSA...MIDLAND...MIDLAND INTERNATIONAL AIRPORT...
  GREENWOOD...GOLDSMITH AND GARDENDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT ALLOW CHILDREN TO PLAY IN STORM RUNOFF. CULVERTS... DITCHES...
STORM DRAINS... SWOLLEN CREEKS AND ALL OTHER AREAS WHERE RAPID WATER
FLOW IS OBSERVED ARE ESPECIALLY DANGEROUS. CHILDREN CAN BE EASILY
SWEPT AWAY AND DROWN IN MOMENTS. STORM RUNOFF CAN ALSO CONTAIN
DANGEROUS CHEMICALS THAT MAY BE HARMFUL IF CONTACTED OR SWALLOWED.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. IT TAKES ONLY A FEW
INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3208 10178 3166 10177 3167 10273 3207 10275

$$
1 follow-up statement
000 
WGUS74 KMAF 231714
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1214 PM CDT THU JUL 23 2009

TXC135-329-231718-
/O.EXP.KMAF.FF.W.0052.000000T0000Z-090723T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ECTOR-MIDLAND-
1214 PM CDT THU JUL 23 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1215 PM CDT FOR MIDLAND AND
ECTOR COUNTIES...

AT 1208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT RAINFALL HAD ENDED ACROSS MIDLAND AND ECTOR COUNTIES. THE 
MIDLAND AND ODESSA POLICE DEPARTMENTS ALSO REPORTS THAT FLOODING HAS 
RECEDED. THUS...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. 

LAT...LON 3208 10178 3166 10177 3167 10273 3207 10275

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 6:46 AM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 23, 6:46 AM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
646 AM CDT THU JUL 23 2009

.DISCUSSION...
SEE 12Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
CONVECTION CONTINUES EARLY THIS MORNING ACROSS THE PLAINS AND
HIGHER TERRAIN OF WEST TEXAS. RADAR TRENDS SUGGEST MOST OF THE
ACTIVITY WILL REMAIN OVER THE PERMIAN BASIN...WESTERN LOW ROLLING
PLAINS AND PECOS RIVER VALLEY THIS MORNING. WE WILL CONTINUE TO
MENTION EITHER PREVAILING OR TEMPO GROUPS FOR SHRA AT OUR TEXAS
TAF SITES. ELSEWHERE...MVFR CIGS WILL LIKELY AFFECT KCNM AND
KHOB...ALONG WITH SOME PATCH FOG. IMPROVING CONDITIONS ARE
GENERALLY EXPECTED LATER THIS MORNING AND EARLY AFTERNOON AS SOME
CLEARING FROM WEST TO EAST BEGINS. WE COULD SEE ISOLATED TO
SCATTERED THUNDERSTORMS ACROSS THE MOUNTAINS OF WEST TEXAS...WITH
THIS ACTIVITY DRIFTING EAST INTO THE LOWER TRANS PECOS REGION. WE
HAVE INCLUDED A PROB30 FOR TSRA AT KFST FOR LATE THIS AFTERNOON INTO
THE EARLY EVENING.

&&

.PREV DISCUSSION... /ISSUED 504 AM CDT THU JUL 23 2009/

DISCUSSION...
RAINFALL CONTINUES ACROSS MUCH OF THE PERMIAN BASIN AND WESTERN
LOW ROLLING PLAINS THIS MORNING. THIS ACTIVITY IS BEING SUPPORTED
BY A SLOW MOVING VORTICITY MAXIMUM (NOTICEABLE IN WATER VAPOR
IMAGERY)...UPSLOPE FLOW AND WEAK ISENTROPIC ASCENT. THE MAF VWP IS
INDICATING THAT THE 850 HPA NOCTURNAL JET IS NOT AS STRONG AS IT
WAS YESTERDAY MORNING AND THIS COMBINED WITH SUBSIDENCE BEHIND THE
VORT MAX SHOULD RESULT IN DECREASING COVERAGE THROUGH THE LATE MORNING
HOURS AS IT SLOWLY PROGRESSES SOUTHWARD. WE HAVE INCREASED POPS NEAR THE
AFOREMENTIONED AREA TO 40-70 PERCENT BEFORE 1 PM CDT. DURING THE
AFTERNOON HOURS TODAY...RAIN CHANCES WILL SHIFT TOWARDS THE
SOUTHERN CWA OVER THE HIGHER TERRAIN OF THE DAVIS MOUNTAINS AND
BIG BEND REGION WHERE THE REMNANTS OF SURFACE BOUNDARY WILL
RESIDE. TEMPERATURES WILL BE QUITE TRICKY TODAY DEPENDING ON WHERE
THE FASTEST CLEARING OCCURS. OUR CURRENT THINKING IS THAT
SOUTHEAST NM AND THE UPPER TRANS PECOS SHOULD SEE THE WARMEST
HIGHS...BUT WITH WIDELY SATURATED GROUNDS AND 850 HPA TEMPS
STRUGGLING TO CLIMB INTO THE 20 C RANGE EAST OF THE PECOS RIVER
VALLEY...TEMPS WILL LIKELY REMAIN NEAR THE COOLER MET GUIDANCE
THERE.

BY TOMORROW...MORE OF A NORTHEAST FLOW ALOFT RETURNS OVER THE AREA
WITH MID TO UPPER DRYING AND INCREASED SOUTHERLY LOW LEVEL FLOW.
HEIGHTS WILL ALSO BEGIN TO INCREASE AND WARMER TEMPS ARE EXPECTED
THROUGH THE WEEKEND. BY SUNDAY THOUGH...A MID TO UPPPER LEVEL
TROUGH IS EXPECTED TO TRAVERSE THE INTERMOUNTAIN WEST RESULTING IN
INCREASED NORTHWESTERLY FLOW ALOFT AND LOWER HEIGHTS ACROSS WEST
TEXAS ONCE AGAIN. BOTH THE GFS AND ECMWF INDICATE MULTIPLE MID
LEVEL SHORTWAVE TROUGHS WILL MAKE THEIR WAY THROUGH EAST NM AND
THE TX PANHANDLE FROM SUNDAY THROUGH TUESDAY MORNING. COOLER TEMPS
AND RAIN CHANCES WILL ACCOMPANY THESE FEATURES TRAVELING WITHIN
THE NORTHWEST FLOW ALOFT. POPS HAVE BEEN INCREASED OVER SE NM AND
THE NORTHERN CWA FOR THIS REASON ON SUNDAY NIGHT/MONDAY MORNING AND
WILL LIKELY NEED TO BE RAISED IN THE NEAR FUTURE AS CONFIDENCE INCREASES
IN THESE FEATURES IMPACTING THE REGION.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

06
Hazardous weather outlook, Jul 23, 3:58 AM CDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
358 AM CDT THU JUL 23 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-240900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
358 AM CDT THU JUL 23 2009 /258 AM MDT THU JUL 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS MORNING ACROSS WEST
TEXAS. THE MOST CONCENTRATED ACTIVITY IS EXPECTED ACROSS THE
WESTERN LOW ROLLING PLAINS...PERMIAN BASIN AND LOWER TRANS PECOS.
BRIEF PERIODS OF LOCALLY HEAVY RAINFALL ALONG WITH OCCASIONAL
LIGHTNING STRIKES CAN BE EXPECTED. LOCALIZED AREAS OF FLASH
FLOODING WILL BE POSSIBLE UNDER THE MOST PERSISTENT STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:41 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
Jul 23, 4:49 AM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Jul 23, 6:21 AM CDTFlash Flood WarningMAFEctor, Midland3 hr

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.